Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Tulsa, OK

May 1, 2009Benton County, Madison County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 1, 2009, 5:52 PM CDT for Benton County, Madison County, Washington County, Arkansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 5:52 PM CDT (22:52 UTC)
Expired
May 1, 2009, 6:45 PM CDT
In force
53 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Benton County, AR, Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 108 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:30 PM CDTHAIL 1.75Hindsville, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 012252
SVRTSA
ARC007-087-143-012345-
/O.NEW.KTSA.SV.W.0166.090501T2252Z-090501T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
552 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BENTON COUNTY IN NORTHWEST ARKANSAS
  NORTHWESTERN MADISON COUNTY IN NORTHWEST ARKANSAS
  NORTHEASTERN WASHINGTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 645 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR TONTITOWN...MOVING EAST AT
  20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TONTITOWN...
  CAVE SPRINGS...FAYETTEVILLE...SPRINGDALE...LOWELL...WAR EAGLE AND
  HINDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3637 9388 3607 9379 3606 9427 3626 9432
TIME...MOT...LOC 2252Z 264DEG 19KT 3614 9424

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:14 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 1, 3:14 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
314 PM CDT FRI MAY 1 2009

.DISCUSSION...
FLOOD WATCH THROUGH THE WEEKEND.

MEGA RAIN TODAY...MAINLY THIS MORNING IN A BAND
FROM ABOUT OWASSO - CLAREMORE TO PRYOR - LOCUST
GROOVE TO NORTHERN CHEROKEE COUNTY.  OK MESONET
SITE AT PRYOR AT 7.68 SINCE EARLY MORNING. MOST
OF THAT...OVER 5 INCHES...FELL BETWEEN 6 - 9 AM.
CLAREMORE 4.34 IN THE SAME PERIOD.

GIVEN THE UPPER FLOW AND SHARP FRONTAL BOUNDARY
HEAVY RAIN  / FLOOD POTENTIAL WILL BE MAXIMIZED
OVER EASTERN OKLAHOMA / WEST CENTRAL /NORTHWEST
ARKANSAS THROUGH SUNDAY MORNING. AREAS HIT WITH
HEAVY RAIN TODAY  WILL BE ESPECIALLY VULNERABLE
TO ADDITIONAL  FLASH FLOODING THIS WEEKEND WHEN
MORE HEAVY RAIN DEVELOPS.

CURRENTLY THE SURFACE FRONTAL BOUNDARY RUNS FROM
EXTREME SOUTHWEST OKLAHOMA  TO EXTREME NORTHWEST
ARKANSAS.   TEMPERATURES IN THE 50S NORTH OF THE
BOUNDARY...MID 70S TO NEAR 80 SOUTH. NEAR 70 DEW
POINT SOUTHEAST LIKELY TO EXPLODE INTO MORE TSRA
BY LATE AFTERNOON..EARLY EVENING AS FRONT DRIFTS
SOUTHEAST AND LLJ INCREASES.

THE SURFACE BOUNDARY WILL BE ANCHORED JUST SOUTH
OF THE RED RIVER MUCH OF THE WEEKEND.  SOUTHERLY
FLOW ALOFT WILL PROVIDE  UNSEASONABLY MOIST FEED
THUS COPIOUS RAINFALL. POPS UNRESTRAINED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  60  50  64 / 100 100 100  40
FSM   59  65  55  64 /  90 100 100  70
MLC   58  63  53  63 /  90  90 100  60
BVO   50  57  48  65 /  90 100  70  40
FYV   53  59  50  60 / 100 100 100  50
BYV   51  56  49  59 / 100 100 100  60
MKO   55  57  52  62 / 100 100 100  50
MIO   50  58  48  63 /  90 100  90  40
F10   53  58  52  62 / 100  90 100  60
HHW   66  76  56  64 /  70  70  90  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, May 1, 5:14 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
514 PM CDT FRI MAY 1 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT FRI MAY 1 2009

...DANGEROUS FLASH FLOODING POSSIBLE OVER THE WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

HEAVY RAIN.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS.
ONSET...ONGOING...INCREASING AGAIN LATE TONIGHT.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE THIS AFTERNOON
AS A STRONG COLD FRONT SLIDES SLOWLY SOUTHWARD INTO THE FORECAST
AREA.  THE PRIMARY SEVERE WEATHER THREAT HAS BEEN FROM LARGE
HAIL.  EARLIER TODAY...WIDESPREAD EXCESSIVE RAINFALL IMPACTED
MUCH OF NORTHEAST OKLAHOMA WITH LOCALIZED AREAS RECEIVING IN
EXCESS OF 7 INCHES OF RAIN.  WITH ADDITIONAL ROUNDS OF HEAVY
RAINS EXPECTED LATER TONIGHT INTO SATURDAY...THE RISK OF
WIDESPREAD FLASH FLOODING EXISTS ESPECIALLY OVER NORTHEAST
OKLAHOMA.  ALL INTERESTS SHOULD REMAIN ALERT FOR ANY FLASH
FLOOD WARNINGS AS VERY LITTLE RAINFALL WILL BE REQUIRED FOR
DANGEROUS FLOODING TO DEVELOP.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY OVER NORTHWEST
ARKANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
WIDESPREAD THUNDERSTORMS ARE EXPECTED BOTH SATURDAY AND SUNDAY
AS A SLOW MOVING COLD FRONT REMAINS ACROSS THE AREA.  THE MOST
LIKELY IMPACTS WILL BE FROM CONTINUED EXCESSIVE RAINFALL WITH
DANGEROUS FLASH FLOODING POSSIBLE.  IN ADDITION TO THE FLASH
FLOODING...SEVERAL AREA MAIN STEM RIVERS ARE LIKELY TO REMAIN
IN FLOOD WITH ASSOCIATED ROAD CLOSURES POSSIBLE.  SCATTERED
SEVERE WEATHER WILL ALSO BE POSSIBLE PRIMARILY ALONG AND SOUTH
OF THE FRONTAL BOUNDARY.  A BRIEF DRY PERIOD FOR EARLY NEXT WEEK
BEFORE THUNDERSTORM CHANCES RETURN FOR THE MAJORITY OF THE
WORK WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
RAPID ONSET OF FLASH FLOODING IS LIKELY GIVEN THE RECENT
HEAVY RAINS.  RESPONSES FOR BOTH FLOODING AND SEVERE
WEATHER MAY BE REQUIRED OVER THE NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 1, 4:47 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
447 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      COLCORD                 36.26N 94.69W
05/01/2009                   DELAWARE           OK   PUBLIC

            FLINT ROAD AND 700 ROAD NEAR COLCORD BARRICADED DUE TO
            HIGH WATER. ACCESS TO HIGHWAY 412 ALSO RESTRICTED. TIME
            OF ROAD CLOSURES ESTIMATED.

&&

JBM
Local storm report, May 1, 4:55 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             LOWELL                  36.26N 94.13W
05/01/2009  E1.75 INCH       BENTON             AR   EMERGENCY MNGR

&&
Local storm report, May 1, 5:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      LOWELL                  36.26N 94.13W
05/01/2009                   BENTON             AR   TRAINED SPOTTER

            SEVERAL SIDE ROADS FLOODED BETWEEN LOWELL AND CAVE
            SPRINGS...WITH SOME FLOODING OF LOW LYING AREAS ALONG
            U.S. 12.

&&

CAS
Local storm report, May 1, 5:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             LOWELL                  36.26N 94.13W
05/01/2009  M1.00 INCH       BENTON             AR   EMERGENCY MNGR

&&

CAS
Local storm report, May 1, 5:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
522 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             MONTE NE                36.29N 94.07W
05/01/2009  E3.00 INCH       BENTON             AR   TRAINED SPOTTER

            RELAYED VIA MEDIA.

&&

JBM
Local storm report, May 1, 5:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
527 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             1 SE MONTE NE           36.28N 94.06W
05/01/2009  E3.00 INCH       BENTON             AR   TRAINED SPOTTER

            RELAYED VIA MEDIA.

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:39 AM CDTFlash Flood WatchTSABenton, Carroll, Madison, Washington54 hr
May 1, 4:27 AM CDTSevere Thunderstorm WarningTSABenton63 min
May 1, 7:08 AM CDTSpecial Weather StatementTSACarroll67 min
May 1, 10:09 AM CDTFlash Flood WarningTSACrawford, Washington3 hr
May 1, 11:04 AM CDTSevere Thunderstorm WarningTSAMadison, Washington56 min
May 1, 2:52 PM CDTSevere Thunderstorm WarningTSABenton, Washington51 min
May 1, 3:14 PM CDTSevere Thunderstorm WarningTSABenton61 min
May 1, 3:59 PM CDTAreal Flood WarningTSABenton6 hr
May 1, 4:11 PM CDTSevere Thunderstorm WarningTSABenton, Washington64 min
May 1, 4:49 PM CDTFlash Flood WarningTSABenton, Carroll, Madison, Washington6 hr
May 1, 5:07 PM CDTSevere Thunderstorm WarningTSABenton, Carroll, Madison, Washington53 min
May 1, 5:25 PM CDTSevere Thunderstorm WarningTSABenton, Washington68 min
May 1, 5:52 PM CDTSevere Thunderstorm WarningTSACarroll, Madison68 min
May 1, 6:03 PM CDTTornado WarningTSABenton, Madison, Washington57 min
May 1, 6:11 PM CDTTornado WarningTSACarroll25 min
May 1, 6:37 PM CDTTornado WarningTSACarroll, Madison53 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.